Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 175, NWS Twin Cities, MN

July 28, 1999Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 1999, 9:59 PM CDT for Pope County, Stevens County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1999, 9:59 PM CDT (02:59 UTC)
Expired
Jul 28, 1999, 10:45 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 188 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS1 KMSP 290303 RRA
SVRMSP
MNC121-149-290345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
959 PM CDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA
  POPE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1045 PM CDT

* AT 959 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF ALBERTA...
  OR ABOUT 10 MILES WEST OF MORRIS...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  STARBUCK
  MORRIS
  LONG BEACH
  HANCOCK
  CYRUS
  ALBERTA

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:40 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 28, 8:40 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT WED JUL 28 1999

MAIN CONCERN IN THE NEAR TERM IS WITH TSTMS. SHORT LINE OF
CONVECTION HAS DEVELOPED PAST HR NR BJI. WOULD APPEAR THAT
THIS IS AN AREA OF STG WAA...WITH 00Z ABR SOUNDING INDICATING
A 30 KT LOW LVL JET. AWAY FROM THE AREA OF BEST QG FORCING...
APPEARS THAT MASSIVE CAP IS DOMINATING ANYTHING THAT TRIES
TO GET GOING.

BASED ON VERY WARM MID LEVEL TEMPS...WOULD NOT BE SURPRISED
IF IT TAKES A WHILE FOR THE NW MN STORMS TO GET THEIR ACT TOGETHER.
18Z ETA SEEMED TO PINPOINT THE AREA OF SIG 850 MB THETA-E ADV BETTER
THAN LATER RUCS. ORIENTIATION OF 1000-500 MB THICKNESS/CORFIDI VECTORS
AND AREA OF BEST THETA-E ADV SUGGEST PRESENT CONVECTION WILL MOVE
EAST...THEN SE...AND WILL INTRODUCE A SMALL POP FOR FAR NE WI
COUNTIES. OTRW...NO MAJOR UPDATES.

.MSP...NONE.
DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:31 PM CDTSevere Thunderstorm WarningMPXTodd29 min
Jul 29, 12:16 AM CDTSevere Thunderstorm WarningMPXMorrison44 min
Jul 29, 12:26 AM CDTSevere Thunderstorm WarningMPXBenton, Stearns34 min
Jul 29, 12:55 AM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison35 min
Jul 29, 1:48 AM CDTSevere Thunderstorm WarningMPXKanabec42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.